Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 287, NWS Jackson, MS

July 7, 2018Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Jul 7, 2018, 3:18 PM CDT for Ashley County, Arkansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2018, 3:18 PM CDT (20:18 UTC)
Expired
Jul 7, 2018, 3:37 PM CDT
In force
19 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 179 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 8.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS54 KJAN 072018
SVRJAN
ARC003-072115-
/O.NEW.KJAN.SV.W.0287.180707T2018Z-180707T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
318 PM CDT SAT JUL 7 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Western Ashley County in southeastern Arkansas...

* Until 415 PM CDT.

* At 318 PM CDT, a severe thunderstorm was located near Old Milo, or
  near North Crossett, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  North Crossett around 335 PM CDT.
  Crossett around 355 PM CDT.
  West Crossett around 400 PM CDT.

Other locations impacted by this severe thunderstorm include
Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3321 9213 3321 9208 3324 9209 3325 9205
      3328 9204 3328 9200 3330 9200 3331 9198
      3335 9199 3335 9197 3337 9196 3325 9182
      3302 9201 3312 9213 3315 9211 3316 9214
      3319 9213 3319 9214
TIME...MOT...LOC 2018Z 037DEG 11KT 3326 9197 

HAIL...1.00IN
WIND...60MPH
 
$$

CME
2 follow-up statements
419 
WWUS54 KJAN 072035
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
335 PM CDT SAT JUL 7 2018

ARC003-072115-
/O.CON.KJAN.SV.W.0287.000000T0000Z-180707T2115Z/
Ashley AR-
335 PM CDT SAT JUL 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN ASHLEY COUNTY...

At 335 PM CDT, a severe thunderstorm was located near North Crossett,
moving southwest at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Crossett and West Crossett around 400 PM CDT.

Other locations impacted by this severe thunderstorm include
Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3321 9213 3321 9208 3324 9209 3325 9205
      3328 9204 3328 9200 3321 9187 3302 9201
      3312 9213 3315 9211 3316 9214 3319 9213
      3319 9214
TIME...MOT...LOC 2035Z 031DEG 11KT 3321 9199 

HAIL...<.75IN
WIND...60MPH
 
$$

CME
887 
WWUS54 KJAN 072037
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
337 PM CDT SAT JUL 7 2018

ARC003-072047-
/O.CAN.KJAN.SV.W.0287.000000T0000Z-180707T2115Z/
Ashley AR-
337 PM CDT SAT JUL 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ASHLEY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3321 9213 3321 9208 3324 9209 3325 9205
      3328 9204 3328 9200 3321 9187 3302 9201
      3312 9213 3315 9211 3316 9214 3319 9213
      3319 9214
TIME...MOT...LOC 2036Z 037DEG 11KT 3320 9200 

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:19 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 7, 1:19 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
119 PM CDT Sat Jul 7 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Considerable convective precipitation coverage expected mid/late
afternoon into evening could impact all TAF sites. Outside of
SHRA/TSRA acidity, expect mainly VFR ceilings. Late tonight into
early Sunday morning will see another round of MVFR/IFR stratus
development. /EC/

&&

.DISCUSSION...

Perturbed easterly flow south of a strong anticyclone centered
north of the ArkLaMiss region continues to maintain a typical mid-
summer environment for the forecast area. Recent analyses reveal
a subtle mid level trough over the central Gulf coast region and
precipitable water near to just above two inches helping to
enhance convective coverage once again for today.

Convective precipitation developed early today along the I-20
corridor between Jackson and Meridian in association with a
residual outflow boundary in the unstable airmass, and it appears
the microburst risk will be mitigated this afternoon/evening by
more limited heating than experienced yesterday due to more
extensive cloud cover. Given high precipitable water values and
skinny cape profiles in the deep moist environment, and flow that
is parallel to east-west boundaries, expect heavy rainfall to
continue to be a primary concern, especially along/south of the
Highway 84 corridor where larger scale lift will have more
influence. Will keep the mention of a limited flooding threat in
the HWO/graphics in that area. Have made some minor adjustments
to temperatures and POPS based on the current trends. /EC/

Prior discussion below:

As we go into the evening, convection should be into the I-20 to
Natchez Trace corridor by around the evening (i.e. ~6-8pm) & into
the ArkLaMiss Delta & Highway 82 corridor closer to midnight. Due
to that left scattered convection chances through the overnight
hours & up to around midnight. Also, due to any previous rainfall
& high moisture, patchy fog is possible as well. CAM guidance is
hitting on it, so put some patchy fog in the grids. Due to clouds
& some wind around, not expecting any dense fog issues. /DC/

Sunday through next work week:

Main story for the longer term portion of the forecast will be
above average rainfall with temperatures near average and humidity
quite high.

As for details: We seem to be stuck in a bit of repeating pattern
(going back at least a few weeks) where the upper ridge center
builds north of the region, easterly waves riding along the Gulf
Coast undercut the ridge to the north, and then, periodically, the
ridge main ridge center re-orients far enough west to allow
residuals of northern stream disturbances to affect our region for
a day or two. All this looks to transpire over this period;
Sunday we will have rain chances driven by an easterly wave,
disturbances from the north will interact with a decaying cold
front to boost shower and storm chances Tuesday and Wednesday,
then we go perhaps back to another easterly wave by next weekend
as the upper ridge shifts back to a position over the Midwest. The
lowest relative chances for rain will come for most on Monday and
on Thursday/Friday, but even on these days a majority of
locations will still have a 30 to 50 chance at least measurable
rain, primarily in the afternoon hours. On Sunday, Tuesday, and
Wednesday chances of rain will be in the likely category
predominately and some locally heavy rainfall cannot be ruled out
as precipitable water values should be mainly 2+ inches. Nothing
was included in the HWO in the long term period, but we may have
to consider a LIMITED flooding risk for Tuesday and Wednesday in
the next shift or two if model consensus continues to trend toward
more energy coming into our region from the north as the ridge
re-centers back to the west. Also on these particular days some
strong and gusty thunderstorms will be possible as shear vectors
are somewhat supportive of at least loosely organized bands of
thunderstorms coming in from the north. However, rather tame
lapse rate expectations will keep probably keep instability from
getting in the high range and creating a more favorable (for
severe weather) juxtaposition of instability and shear.

Through the period, dewpoints, and thus relative humidity, will
be quite high. This could drive heat index values up to at least
the century mark during the day with temperatures only around 90
degrees. On the mentioned days when chances of rain will be a
little lower maximum temperatures could approach the 92 to 94
degree range in spots, pushing the potential heat index closer to
105 degrees. For now, we will leave out mention on heat concerns
in the graphics and HWO because of the expectation of above
average amounts of clouds and precipitation. However, as we
advance through the period and gain confidence on relative lack of
rain and clouds, on certain days the heat issues could come to
the fore, at least temporarily. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  89  71  90 /  66  56  68  38
Meridian      70  89  72  92 /  70  58  64  31
Vicksburg     71  90  72  90 /  66  57  69  39
Hattiesburg   70  88  70  91 /  81  63  68  31
Natchez       70  88  71  90 /  74  60  71  35
Greenville    70  88  71  87 /  65  54  62  45
Greenwood     71  88  72  88 /  67  57  61  36

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 7, 3:10 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
310 PM CDT Sat Jul 7 2018

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>050-082015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-
310 PM CDT Sat Jul 7 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ024>026-MSZ051>066-072>074-082015-
Catahoula-Tensas-Concordia-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
310 PM CDT Sat Jul 7 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight

There is a limited threat for localized flash flooding of low-
lying areas and roadways due to heavy downpours producing a quick
one to two three inches of rainfall.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jul 7, 1:30 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
130 PM CDT SAT JUL 7 2018

MSZ058-071915-
Clarke MS-
130 PM CDT SAT JUL 7 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CLARKE COUNTY UNTIL
215 PM CDT...

At 128 PM CDT, Meteorologists were tracking strong thunderstorms
near near Quitman, moving southwest at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms along with very heavy rainfall. Rainfall amounts of two
to three inches will lead to ponding of water in low-lying areas.

This strong thunderstorms will move near Quitman, Stonewall and De
Soto.

Other locations impacted by this storm include Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3190 8847 3189 8848 3189 8849 3188 8850
      3185 8864 3183 8877 3184 8880 3218 8889
      3223 8859 3223 8843 3221 8843
TIME...MOT...LOC 1828Z 058DEG 5KT 3211 8867

EC
Local storm report, Jul 7, 1:38 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT SAT JUL 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 NNE PROVIDENCE        33.09N 89.40W
07/06/2018                   ATTALA             MS   UTILITY COMPANY

            A TREE WAS DOWNED ONTO UTILITY EQUIPMENT.

&&

DL
Special weather statement, Jul 7, 2:07 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
207 PM CDT SAT JUL 7 2018

MSZ066-071945-
Jones MS-
207 PM CDT SAT JUL 7 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL JONES
COUNTY UNTIL 245 PM CDT...

At 205 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms near and east of Laurel. These storms were moving
little.

Dime size hail and winds in excess of 40 mph will be possible along
with a quick one to two inches of rainfall that will result in
ponding of water.

This strong thunderstorms will be near...
  Ellisville and Tuckers Crossing around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3154 8924 3172 8921 3174 8894 3155 8894
TIME...MOT...LOC 1905Z 352DEG 4KT 3168 8911

EC

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.